Missouri, 2023

Hail in Missouri, June 11, 2023

June 11, 2023 · NWS SGF · 1 event in 1 county or zone

A large and more organized storm complex moved across the region during the early morning hours as a cold front dropped southward from the upper Midwest into the lower Mississippi Valley. A few of the storms were strong enough to produce small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large and more organized storm complex moved across the region during the early morning hours as a cold front dropped southward from the upper Midwest into the lower Mississippi Valley. A few of the storms were strong enough to produce small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 11, 1:06 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 11, 1:06 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
206 PM CDT Sun Jun 11 2023

Key Messages:

1. Showers and thunderstorms have begun to initiate over far
southeastern Kansas and southwestern Missouri this afternoon. This
activity will result in a few strong storms and they will dissipate
around sunset this evening.

2. Cooler conditions will occur today into Tuesday, then a
warming trend will occur the rest of the week.

3. Showers and thunderstorms return for the end of the work week.

.SHORT TERM...(This evening through Monday)
Issued at 203 PM CDT Sun Jun 11 2023

Showers and thunderstorms have begun to initiate mainly west of
Hwy 65 this afternoon and will continue to move northwest to
southeast over the next few hours. These storms could be strong
and contain frequent lightning, brief heavy downpours, and gusty
winds. However, they are not expected to become severe. Tonight
will be mostly cloudy though, if the cloud cover is able to break,
patchy fog will occur for the early Monday morning hours. Monday
will be mostly sunny and cooler with highs in the mid 70s and
light northerly winds.

.LONG TERM...(Monday Night through Sunday)
Issued at 203 PM CDT Sun Jun 11 2023

The rest of the work week will feature only slight (20%) rain
chances mainly south of I-44. Temperatures will gradually warm
through the week due to high pressure building over the Central
Plains. Highs start out in the upper 70s to lower 80s and end up in
the upper 80s to lower 90s by Friday. Then, a shortwave perturbation
moves through southern Missouri on Thursday bringing a chance (20-
40%) of showers and thunderstorms. Right now, there is some
disagreement on the timing of when this rain will move through. If
the shortwave lags, the convection could be more nocturnal and occur
overnight Thursday into Friday morning.

As for Father's Day weekend, high pressure will continue to build
over the Central Plains and temperatures will continue to warm as
well. Most of the weekend is forecast to be rain-free with
temperatures warming into the upper 80s to lower 90s across the
Missouri Ozarks and extreme southeast Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1123 AM CDT Sun Jun 11 2023

A storm system and associated cold front will bring numerous
showers and thunderstorms to southern Missouri this afternoon.
MVFR and brief IFR conditions can be expected with thunderstorms.

Outside of thunderstorms, prevailing MVFR ceilings will persist
into tonight and Monday morning. Short term weather models do hint
at some breaks in the clouds late tonight and early Monday
morning. This would lead to the potential for light fog. We have
included TEMPO groups at SGF and BBG for MVFR fog.

Surface winds will shift to the northwest this afternoon behind
the passing cold front. Winds will then remain out of the north to
northwest into Monday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Schaumann
Hazardous weather outlook, Jun 11, 2:32 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
332 PM CDT Sun Jun 11 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
332 PM CDT Sun Jun 11 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

A cold front will move south through the area this afternoon.
Numerous showers and thunderstorms will develop near the front
and impact many areas of extreme southeastern Kansas and southern
Missouri this afternoon. Thunderstorm activity will exit southern
Missouri by 8 PM. There is a limited risk for a few severe storms
generally south of a Pittsburg, Kansas to Springfield to Winona,
Missouri line. Damaging straight line winds to 60 mph and quarter
size hail will be the primary potential severe weather hazards.
Frequent lightning and locally heavy rainfall will also occur with
the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a 20 to 40 percent chance for additional thunderstorms
from Monday night through the middle of the week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon for Pittsburg,
Kansas to Springfield to Winona, Missouri line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

In the hours before

Special weather statement, Jun 11, 2:07 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
307 PM CDT Sun Jun 11 2023

MOZ095-103-112030-
Christian MO-Stone MO-
307 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of western Christian
and northern Stone Counties through 330 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marionville, or 7 miles east of Aurora, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Clever and Crane around 315 PM CDT.

Other locations impacted by this storm include Hurley, Fremont Hills,
Ponce de Leon, Boaz and Spokane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 9333 3692 9361 3705 9361 3709 9360
      3707 9320
TIME...MOT...LOC 2007Z 294DEG 21KT 3698 9358

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Schaumann

The radar

The Springfield radar (KSGF), 67 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taney

When
June 11, 2:32 PM CST
Where
Taney County, Bradleyville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.780, -92.900

Penny sized hail was reported via MPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094513.